Alert archive / Ohio / Small Craft Advisories in 2024

Small Craft Advisory 49, NWS Cleveland, OH

July 9, 2024

NWS Cleveland, OH issued this small craft advisory at Jul 9, 2024, 9:25 PM EDT. It took effect at Jul 10, 2024, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2024, 9:25 PM EDT (01:25 UTC)
In effect from
Jul 10, 2024, 2:00 AM EDT
Expired
Jul 10, 2024, 9:20 AM EDT
In force
7 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

985 
WHUS71 KCLE 100125
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
925 PM EDT Tue Jul 9 2024

LEZ142>144-100930-
/O.NEW.KCLE.SC.Y.0049.240710T0600Z-240710T1400Z/
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
925 PM EDT Tue Jul 9 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT
WEDNESDAY...

* WHAT...East winds 15 to 25 knots and waves 2 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Maumee Bay to 
  Vermilion OH.

* WHEN...From 2 AM to 10 AM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
2 follow-up statements
724 
WHUS71 KCLE 100924
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
524 AM EDT Wed Jul 10 2024

LEZ142>144-101400-
/O.CON.KCLE.SC.Y.0049.000000T0000Z-240710T1400Z/
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
524 AM EDT Wed Jul 10 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* WHAT...East winds 15 to 25 knots becoming southwest and waves 2
  to 5 feet. 

* WHERE...The nearshore waters of Lake Erie from Maumee Bay to 
  Vermilion OH.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
226 
WHUS71 KCLE 101320
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
920 AM EDT Wed Jul 10 2024

LEZ142>144-101430-
/O.CAN.KCLE.SC.Y.0049.000000T0000Z-240710T1400Z/
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
920 AM EDT Wed Jul 10 2024

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds from the south have weakened to 10 to 15 knots with waves of
1 to 3 feet, allowing the Small Craft to be cancelled. Additional
marine headlines will likely be needed late this evening into the
overnight hours. 

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Jul 9, 8:27 PM EDT, 58 minutes earlier.

Area forecast discussion, Jul 9, 8:27 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
827 PM EDT Tue Jul 9 2024

.SYNOPSIS...
The remnants of Beryl will push through the region with a warm
front tonight and the area of low pressure Wednesday. High
pressure through the end of the week. An upper trough axis
brings shower and storm chances back Sunday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
8:26 PM EDT Update...
Forecast remains valid per latest trends in obs and model
guidance. Will continue to monitor trends in obs, model
guidance, and showers/thunderstorms that have developed in/near
the Mid OH Valley, along/in vicinity of the surface warm front
approaching our CWA. This surface warm front will sweep N'ward
through our CWA between about 6 AM EDT and midday on Wednesday.
Expect moderate to strong effective bulk shear, weak to moderate
elevated CAPE, and mixed layer LCL's near 1k meters AGL or
lower to persist through midday Wednesday as Beryl's remnant low
tracks NE'ward from the Lower OH Valley toward NW OH and
strengthens slightly while remaining in a region of MSLP falls
accompanying mid/upper-level divergence downstream of a
shortwave trough axis approaching from the Ozarks/Mid MS Valley
and vicinity. As Beryl's remnant surface low strengthens
slightly, so too will low-level advection of warm/very moist air
from the Gulf of Mexico into our CWA. Low- level winds are
still expected to strengthen/veer significantly with height late
this evening through midday tomorrow and yield large SRH within
the effective inflow layer. Given abundant cloud cover
associated with moist isentropic ascent accompanying the remnant
low's warm conveyor belt, including along the upper-reaches of
the warm front, and strengthening low-level warm/moist air
advection, it seems plausible limited nocturnal cooling/boundary
layer stabilization will allow the effective inflow layer to
remain surface-based (i.e. surface-based CAPE to remain at least
100 J/kg and the value of surface-based CIN to remain greater
than or equal to -250 J/kg) through Wednesday morning. Thus, a
few tornadic supercells along and ahead of the warm front remain
a concern in our CWA, especially from roughly midnight tonight
through at least midday tomorrow. Given the expected
thermodynamic environment, showers/thunderstorms with periods of
torrential rainfall and possible localized flooding remain a
concern as well.

Previous Discussion...
The trend continues for a track of the Beryl remnants that is
further northwest of our CWA, taking the bulk of the heavier rain
with it. The strongest low level f-gen coupled with q vector
convergence aloft will run from central Illinois into central
Michigan. It still leaves our CWA in the path of the northward
pushing warm front and warm sector prior to the central area of low
pressure moving through, later Wednesday. In the meantime, moisture
streams northeastward into the southern Great Lakes with light rain
already in the western zones of the CWA. While there is some
instability out there, the cloud cover is likely playing a role in
the lack of convection thus far, along with the more stratiform
rain, but not guaranteed by any means to keep higher topped cells
from firing at any point going forward. Along the southern boundary
of this shield of rain near the Ohio River at this hour, there is
some thunderstorm development, and can expect this to move northward
through the afternoon and into the evening hours. The biggest
concern with any of this the high helicity values with the warm
front and in the warm sector, so even low topped convection will
have the potential to rotate along with the very low lifting
condensation levels. In the end, the threat for severe remains
marginal even though that has expanded to the lakeshore areas, but
storms that do form could easily be rotating. This threat goes this
evening through tonight.

As the area of low pressure gets closer, will be getting into the
leftover winds from the tropical system, and will be experiencing
gusts 25 to 35mph at times Wednesday afternoon. Scattered wrap
around cool pool convection expected Wednesday in the
counterclockwise flow behind the system, ending Wednesday night.

Temperatures mild tonight around 70F for most areas, then only
getting into the 70s for the western zones, and low to mid 80s east
prior to the northerly flow in the wake of the area of low pressure.
Cooler low to mid 60s Wednesday night.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A broad upper level trough will be over the Midwest and Great Lakes
region on Thursday. A weak area of high pressure will slowly move
across the Ohio Valley Thursday afternoon. The low level flow will
be from the west-northwest coming off the lakes which could help
develop a couple isolated showers Thursday afternoon. We kept 20 to
30 percent POPs mainly for the snowbelt region of NEOH and NWPA on
Thursday into Thursday night. High temperatures will generally be
ion the middle to upper 70s on Thursday across NEOH and NWPA. A
little warmer temps with low 80s are expected for NWOH.

The upper level trough axis will be right over the eastern Great
Lakes on Friday. At the surface, the flow will eventually become
from the south-southwest later on Friday. Temperatures will be
warming up into the middle and upper 80s by Friday afternoon. The
weather will be mostly sunny to partly cloudy with summer like
conditions.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The overall weather pattern will become more westerly or slightly
west-northwest flow in the upper levels as a trough lifts out of the
Great Lakes region by Saturday. A flat ridge of high pressure and a
heat dome will build from the western U.S into the central CONUS
this weekend. We will have to keep an eye on that west-northwest
flow for any little disturbances riding through the Great Lakes
region this weekend into early next week for possible convection. We
will continue to mention 20 to 40 percent POPs with a low confidence
forecast for rain chances. We will be on the edge of the heat dome
sliding eastward into the Midwest and central U.S. Temperatures will
be above average in the 80s to lower 90s this weekend into early
next week.

&&

.AVIATION /00Z Wednesday THROUGH Sunday/...
SW'erly flow aloft and embedded shortwave disturbances affect
our region through 00Z/Thurs. The strongest of these shortwave
disturbances moves NE'ward from near the Ozarks and Middle MS
Valley to near Lower MI and vicinity by 00Z/Thurs. Simultaneously,
at the surface, net troughing impacts northern OH and NW PA as
Beryl's remnant low moves NE'ward from the Lower OH Valley to
near Lake St. Clair. This will allow the attendant warm front to
sweep N'ward through our area between ~10Z and ~16Z/Wed. The
trailing cold front should enter our I-75 counties after 20Z/Wed
and near a Sandusky, OH to Marion, OH line by 00Z/Thurs.

Ahead of the surface warm front, our light and variable regional
surface winds early this evening become E'erly to SE'erly
around 5 to 10 knots later this evening into the predawn hours
of Wed morning. The warm front passage will cause winds to veer
to S'erly to SW'erly and increase to around 10 to 15 knots as
Beryl's remnant low strengthens slightly. The cold front passage
will cause surface winds to veer abruptly to W'erly and then to
NW'erly while remaining around 10 to 15 knots. Regional surface
winds will gust up to 20 to 25 knots after ~13Z/Wed.

The approach of the warm front is expected to allow widespread
low-level ceilings in the 2kft to 6kft AGL range to develop
generally from south to north between ~02Z and ~06Z/Wed.
These widespread low-level ceilings are expected to persist
through 00Z/Thurs and be as low as the IFR range at times.
Scattered rain showers remain possible before a swath of
widespread steady to heavy rain and embedded thunderstorms
associated with the upper-reaches of the warm front traverses
our region generally from south to north between ~02Z and
~11Z/Wed. Behind this swath of widespread rain, isolated to
scattered showers/thunderstorms are expected along/ahead of the
surface warm front and surface cold front. Visibility as low as
MVFR or IFR is possible in periods of heavy rain. Thunderstorms
may produce brief/erratic surface wind gusts as strong as 30 to
50 knots, especially Wednesday afternoon through early evening
and in NW PA.

Outlook...Periodic showers/thunderstorms with non-VFR expected
Wednesday night through Thursday night and Saturday night into
Sunday.

&&

.MARINE...
The remnants of Tropical Depression Beryl is moving through the
lower Ohio Valley this afternoon and is forecast to reach northwest
Ohio Wednesday. This low pressure system will track along or near
the Canadian lakeshore of Lake Erie Wednesday night. The low
pressure system will continue to move northeast into Quebec
Thursday.

East to northeast winds will increase late tonight to 10 to 20 knots
on the western basin of Lake Erie. Winds will veer around from the
southwest Wednesday and eventually from the west-northwest behind
the low on Wednesday night. There will be a period of time with
winds approaching 20 knots and potentially the need for Small Craft
Advisories on Wednesday into Wednesday night. There is some
potential that winds and gusts could be higher both ahead of and
behind the surface low as it tracks across Lake Erie on Wednesday,
so stay tuned to forecast updates. Small Craft Advisories and beach
hazards may need to continue for much of the day on Thursday on the
east half of Lake Erie.

Weak high pressure will build over the lake on Friday with generally
fair marine conditions over the weekend. The exception will be if
any thunderstorms that may occur over the weekend but confidence is
low in that occurrence.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...26
NEAR TERM...Jaszka/26
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Jaszka
MARINE...Griffin
Hazardous weather outlook, Jul 9, 4:36 AM EDT, 16 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
436 AM EDT Tue Jul 9 2024

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-100845-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
436 AM EDT Tue Jul 9 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The remnants of Beryl will move through the region Wednesday. Locally
heavy rainfall is possible late Tuesday night and early Wednesday
morning, as well as the potential for a couple of brief tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-100845-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
436 AM EDT Tue Jul 9 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:39 AM EDTSpecial Weather StatementCLEHolmes36 min
Jul 10, 1:50 AM EDTAreal Flood AdvisoryCLEHancock4 hr
Jul 10, 2:11 AM EDTSpecial Weather StatementCLEWayne34 min
Jul 10, 3:34 AM EDTAreal Flood AdvisoryCLEHancock, Lucas, Wood119 min
Jul 10, 4:24 AM EDTBeach Hazards StatementCLEErie, Lucas, Ottawa5 hr
Jul 10, 3:38 PM EDTSmall Craft AdvisoryCLE16 hr
Jul 10, 3:41 PM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain16 hr
Jul 10, 10:48 AM EDTSpecial Weather StatementCLEErie42 min
Jul 10, 11:04 AM EDTSevere Thunderstorm WarningCLEErie26 min
Jul 10, 1:39 PM EDTTornado WarningCLECrawford21 min
Jul 10, 2:20 PM EDTSevere Thunderstorm WarningCLECrawford, Erie28 min

Nearby

Small Craft Advisories in Ohio, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.